Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 78, NWS Springfield, MO

September 18, 2004Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 18, 2004, 6:37 AM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 6:37 AM CDT (11:37 UTC)
Expired
Sep 18, 2004, 12:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 181139
FFWSGF
MOC015-181730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 AM CDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI.

* UNTIL 1230 PM CDT.

* AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED BETWEEN TWO AND THREE INCHES OF RAIN
  HAS ALREADY OCCURRED IN NORTHWESTERN BENTON COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...COLE CAMP...LINCOLN...WARSAW...BRANDON...CROCKERVILLE...
  EDMONSON...IONIA...LAKEVIEW HEIGHTS...MORA...PALO PINTO...RACKET
  AND ZORA.


ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES OF RAIN WILL BE 
POSSIBLE ACROSS NORTHERN BENTON COUNTY THROUGH 9 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3852 9310 3821 9309 3822 9351 3851 9352

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 181229
FFSSGF
MOC015-181730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 AM CDT SAT SEP 18 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR BENTON
COUNTY...

AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED BETWEEN THREE AND FOUR INCHES OF RAINFALL 
HAD OCCURRED ACROSS NORTHWEST BENTON COUNTY DURING THE PAST COUPLE 
OF HOURS.  ADDITIONAL RAINFALL OF AN INCH TO TWO INCHES WILL BE 
POSSIBLE AS MORE BANDS OF HEAVY RAIN MOVE ACROSS THESE SAME 
AREAS...AND WILL LIKELY LEAD TO FLASH FLOODING.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WARSAW...LINCOLN...COLE CAMP...ZORA...RACKET...PALO PINTO...MORA...
LAKEVIEW HEIGHTS...IONIA...EDMONSON...CROCKERVILLE AND BRANDON.

WHILE NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED WITH THE HEAVY 
RAIN...REPORTS OF STANDING WATER ON THE ROADWAYS HAVE BEEN RECEIVED 
ACROSS NORTHERN PORTIONS OF BENTON COUNTY.

&&

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

LINDENBERG
000 
WGUS73 KSGF 181555
FFSSGF
MOC015-181615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT SAT SEP 18 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BENTON COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LIGHT RAIN WILL CONTINUE ACROSS BENTON COUNTY THROUGH 
NOONTIME...WITH ONLY AN ADDITIONAL TENTH OF AN INCH EXPECTED.

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:03 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 4:03 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT SEP 18 2004

.DISCUSSION...
ELEVATED CONVECTION HAS BEEN NEARLY STATIONARY ACROSS NORTHWEST
MISSOURI DURING THE OVERNIGHT HOURS.  THE MAIN SHORT TERM FORECAST
CONCERN WILL BE HOW MUCH OF THIS ACTIVITY WILL BUILD INTO OUR
FORECAST AREA.  LONG TERM CONCERN WILL DEAL WITH THE TIMING OF A
FRONTAL SYSTEM BY THURSDAY.

SHORT TERM (TODAY THROUGH MONDAY)...
CONVECTIVE COMPLEX LOCATED TO THE NORTH OF THE FORECAST AREA WAS
BEING FUELED BY A 40 KT LOW-LEVEL AT 850MB.  LOOKING AT RADAR TRENDS
THE PAST COUPLE OF HOURS THE ACTIVITY LOOKED TO BE FORMING JUST
DOWNWIND AND WITHIN THE AXIS OF THE 850 MB DEWPOINT MAXIMUM.
FORECAST WILL BE TRICKY ON HOW FAR SOUTH THE ACTIVITY WILL BUILD.
LOOKING AT RUC DATA...IT LOOKS LIKE THE LOW-LEVEL MOISTURE MAXIMUM
WILL BEGIN TO SHIFT TO THE NORTHEAST BETWEEN NOW AND 15Z...AS THE
850 MB FLOW BEGINS TO WEAKEN.  WILL INTRODUCE SCATTERED WORDING
MAINLY ALONG AND NORTH OF A NEVADA TO VICHY LINE FOR THE EARLY
MORNING HOURS.  LESSER CHANCE POPS WILL BE FOUND TO THE SOUTH...WITH
DRY CONDITIONS EXPECTED ACROSS SOUTHERN MISSOURI.  TWEAKED HIGHS
DOWN A BIT TO THE EAST WHERE SOME THICKER CLOUD COVER MAY RESIDE
TODAY. LOOKS LIKE AFTER TODAYS RAIN TO THE NORTH...DRY CONDITIONS
WILL PREVAIL FOR SEVERAL DAYS AS AN UPPER LEVEL RIDGE BUILDS
OVERHEAD.  AS FOR TEMPERATURES SUNDAY AND MONDAY...I TWEAKED THEM
DOWNWARD AS COOLER AND DRIER AIR WILL BE ADVECTED INTO THE AREA FROM
THE EAST.

LONG TERM (TUESDAY THROUGH FRIDAY)...

MADE QUITE A BIT OF CHANGES TO THE EXTENDED GRIDS.  LATEST MODEL
RUNS DO NOT SHOW ANY SIGNIFICANT ENERGY FROM THE REMNANTS OF JEANNE
REACHING THE AREA.  IN ADDITION...THE ETA AND GFS BOTH SHOW
1000-500MB RH VALUES OF 30 PERCENT OR LESS THROUGH AT LEAST
WEDNESDAY.  THEREFORE...I CUT POPS DOWN QUITE A BIT AND GREATLY
REDUCED CLOUD COVER.  STILL SOME QUESTION AS TO WHEN THE NEXT FRONT
WILL REACH THE OZARKS.  THE GFS SHOWS FROPA THURSDAY NIGHT WHICH IS
SLOWER THAN THE PREVIOUS GRIDS.  WENT WITH A COMPROMISE AND HAVE AN
EARLY THURSDAY FROPA.  LOW POPS ASSOCIATED WITH THIS FEATURE WILL BE
IN THE GRIDS.

&&

.AVIATION...
CONVECTION WILL BE CONFINED TO WEST-CENTRAL AND CENTRAL MISSOURI
THIS MORNING.  THEREFORE VFR CONDITIONS ARE EXPECTED A KJLN AND KSGF
TODAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

SAW
Hazardous weather outlook, Sep 18, 6:00 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SAT SEP 18 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING FREQUENT CLOUD TO GROUND
  LIGHTNING...HEAVY RAINFALL AND HAIL TO THE SIZE OF PEAS.

  AREAS AFFECTED AND TIMING:

  GENERALLY NORTH OF A LAMAR TO SALEM LINE THIS MORNING.

  DISCUSSION:

  CONVERGENCE ON THE NOSE OF THE LOW-LEVEL JET HAS FUELED A COMPLEX
  OF THUNDERSTORMS ACROSS NORTHWEST MISSOURI DURING THE EARLY
  MORNING HOURS.  THESE STORMS WILL DRIFT SOUTH AND EAST DURING THE
  MORNING HOURS...AFFECTING LOCATIONS MAINLY NORTH INTERSTATE 44.
  THE STORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY BY
  MID-MORNING...AS LOW-LEVEL CONVERGENCE DECREASES.  THE MAIN THREAT
  WITH THESE STORMS WILL BE LIGHTNING AND HEAVY RAIN...ALTHOUGH
  ISOLATED HAIL UP TO THE SIZE OF PEAS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FRONTAL BOUNDARY WILL APPROACH THE AREA BY THURSDAY...BRINGING
A    CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SAW

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.